Not sure if this is a flare

I started on 20mg prednisolone last January, getting complete pain relief within 8 hours.....miraculous! I was put down to 15mg by another GP after 6 weeks with no ill effects.

I felt really well at that stage apart from occasional night sweats, and maybe one night a fortnight when I couldn't sleep. I was able to continue working full time, and was very busy completing a book and getting it edited and published.

At the beginning of July I was down to 11mg.

Then I started feeling more tired, really overdid it organising and cooking everything for a family party in mid July. Hoped I would feel better with a few days recovery from that, but didn't. So in the second week of August I went up to 12mg again, and felt somewhat better, but was definitely needing to pace myself. Had to go down to working part time, and really watching my 'spoons'.

Since early September I have been going down 0.5mg a month using DSNS method. I felt similar to how I had in August all the way through September, October, November.

Started 10mg to 9.5 mg at beginning of December., and have been on 9.5mg for the last 5 days. Right through December I have been sleeping appallingly...waking for 3 or 4 hours every night apart from when I have had a lot of alcohol. And even though I try to catch up with sleep in the day I have been bone numbingly tired. Like I was before diagnosis. Night sweats are back with a vengeance. In answer to a very obvious question, I was less busy in December than I had been in previous months, as I just did not feel up to doing much. There is no way I was overdoing things at all.

Pain wise I have had a slight stiff neck for the last few days...nothing at all really.

Sorry about the long post, but my question is, does it ever happen that a flare would bring back the original symptoms of PMR (sleep difficulty, fatigue, night sweats) but without significant pain?

If that is possible than I will up my dose a bit. I have my next GP appointment on 9th Jan. I never see the same one twice. My latest rheumatology appt should have been on 16th December and they have put it back to June. Again I never see the same doctor twice.

Thank you!

10 Replies

oldestnewest
  • Hi Mary63, the thing that leaps out at me from your post is that you are assuming that Prednisalone can do all the work. You have to meet it half way. The medication is simply controlling the inflammation, the autoimmune disease bubbles away underneath. You really have to pace yourself with activities because you pay times 100 for everything you do. You need plenty of rest and sleep and less putting stress on your organism with lots of booze etc. you are still ill but on pain killers really. Your body is warning you with PMR symptoms but thankfully not the original pains "yet".

    So the message is take care of yourself, alert your family and friends that you are going to have to take it easy and heal. Maybe you will have to up your dose for a bit too. This disease is teaching me patience and other ways of feeling valuable. It's hard but children and animals seem to like someone who sits still and stays calm. Do take care, sorry for the nag.😉

    PS. I would not reduce anymore with these symptoms. I am sorry that your medical care is not consistent. Maybe you should speak to your Rheumie's office for an earlier appointment?

  • Thanks Sheffieldjane.

    I really have been doing very little since the beginning of December. I'm not sure I can do any less! I am lucky in that my family and friends have been very understanding and helpful. But I will take on board what you say, and watch myself. I will also try to get my rheumy appt brought forward, and insist that I see the same GP each time (Appointments at my GP are so difficult to get)

    Thanks again

  • I think you have been reducing relentlessly without stopping to take note. If you were under par in August then why the subsequent reductions? It isn't a race and you should be able to feel that you have some quality of life even on steroids. You may have been following the slow reduction scheme but for you it just wasn't slow enough from the August point onwards.

    Now you have returning symptoms and it would seem that the PMR activity is beginning to show through your current dose - bit like a forest fire where there are hotspots as the underlying fire isn't quite stamped out.

    You may have to increase your dose enough to get these symptoms under control and once you do stay at that dose until you are sure you are stabilised enough to begin reducing again. Your doctor may have something to say when you see him/her, but wait and see on that one.

    Oh, ring your rheumatology unit - a six months' delay for a patient with PMR and on steroids is just ridiculous.

  • Thanks for your reply polkadotcom. I kept on gradually reducing because I wasn't getting pain, and was using that as a guide to whether the disease was breaking through. I was also taking note of the fact that it is mentioned so frequently on this forum that we are bound to be tired, need to pace ourselves, watch our 'spoons' etc. So I was thinking that this fatigue was normal in PMR despite the fact that fatigue only started for me when I reduced below 11mg.

    The question at the end of my post was 'is it possible to have a flare without significant pain? Or is increasing fatigue despite pacing etc, return of night sweats, trouble sleeping other indications that I should up the dose a bit?

    Thanks again

  • Totally agree with polkadotcom, there is no point in reducing relentlessly. The pain and/or fatigue etc means your inflammation is not being kept under control by the level of Pred you are on, so reducing it will just make things worse.

    What you must remember is, although at the beginning you feel great, the PMR has not gone away, it is just being controlled by the Pred. It's not like some illnesses, take a few tablets and it gone - you can have it lurking in the background for long time, 2yrs, 4ys, longer. It comes when it likes, and seemingly goes when it likes, nobody really knows. So you, and the drugs have to manage it.

    Fatigue can come from the PMR, or from the Pred, or both. I've never had a flare, but most people say the symptoms are similar to the problems Pred diagnosis. Sleeplessness is certainly a side effect of Pred, but usually goes as you get lower. Some suffer with it more than others, and a different levels.

    Although you say you haven't done much during December, you obviously did a lot prior to that, and I think the cumulative effect of that and your reducing has just finally caught up with you.

    You may stabilise at your present dose if you really take things easy, but, if it were me, I'd be inclined to go up a couple of mgs and see if that helps. Don't even consider reducing for the time being.

    Also agree with others you need to hassle Rheumy dept for appt, and even though it's a pain try and see GP.

  • Yes, I became aware that the deadly fatigue was always the first symptom to show through for me, the pain not nearly so much. Pain is only one of a number of symptoms and to get to know your own 'rules' is really key.

  • Thanks Polkadotcom. Now I know from you that fatigue and not always pain can be seen as a symptom to watch out for when reducing it makes sense that I have got more and more tired this autumn and winter. Also taking note of what PMRpro says about possibility that I may not absorb enough, prednisolone and therefore might be having adrenal probs is something to consider. Thanks everyone.

  • The fatigue, sleep problems and other symptoms are part of the autoimmune part of the illness and as far as is known are not influenced in any way by the pred. They are things that you manage by lifestyle changes - the pain and stiffness are due to the inflammation and that is what the pred is combating. You may still be taking plenty of pred to manage that - the dose you start on is usually well above the dose you are likely to need.

    It is possible though that you are someone who does not absorb very much of your pred dose - it is quoted as 70% but it can vary from 90% right down to 50%. If you are a 50% person - then you aren't really on 11mg but on 5 or 6mg (that is all your body is absorbing of what you take) - the level at which the body has to start producing cortisol and the adrenal function wake up is about 7 or 8mg.

  • What is the DSNS method?

You may also like...